A blood sugar warning
Older adults who have diabetes need to take extra precautions so that they don't develop hypoglycemia, or low blood sugar. That's especially true for frail adults. Here's why.
Hypoglycemia can cause confusion, loss of balance, fainting, dizziness, and injuries from falls, which can lead to fractures and long-term disability that can land you in a nursing home. Unrecognized hypoglycemia can lead to a coma and/or death.
Symptoms of hypoglycemia include dizziness, weakness, confusion, disorientation or delirium, anxiety, hunger, heart palpitations, profuse perspiration, shakiness, impaired vision, irritability or impatience, and seizures.
You can experience an episode of hypoglycemia if you haven’t eaten for an extended period. It can also occur if you’ve taken too large a dose of insulin or an oral diabetes drug.
Your body won’t always tell you when your blood sugar is too low, so you need to be extra diligent about self-monitoring your glucose levels. Be aware of your levels during activities that can cause hypoglycemia, such as fasting for tests or procedures, exercising, or sleeping.
Take quick action to reverse hypoglycemia by consuming at least 15 to 20 grams of sugars or carbohydrates at the first sign of any symptoms. This is can be found in 4 ounces of juice or glucose tablets.